Montana, 2016

Hail and Damaging Winds in Montana, June 21, 2016

June 21, 2016 · NWS GGW · 18 events in 4 counties and zones

Moderate surface moisture combined with a short-wave disturbance and a very favorable vertical wind field to produce a number of severe thunderstorms across portions of northeast Montana, including a rare gustnado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Moderate surface moisture combined with a short-wave disturbance and a very favorable vertical wind field to produce a number of severe thunderstorms across portions of northeast Montana, including a rare gustnado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 21, 2:29 PM MST, 31 minutes earlier.

Area forecast discussion, Jun 21, 2:29 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
329 PM MDT TUE JUN 21 2016

.SHORT TERM...for northeast Montana...tonight through Thu...
...A few severe thunderstorms capable of producing large hail and
damaging winds are expected this afternoon and evening across
portions of northeast Montana...

Thunderstorms beginning to develop across northcentral Montana
with expectation of strengthening as they move east through this
evening. Strong east winds occurring ahead of the frontal system
associated with the thunderstorm potential. These winds will turn
west and continue to be gusty behind the front tonight.

High pressure will settle into the region for Wednesday and
Thursday bringing drier weather conditions. Ebert

.LONG TERM...Thu night through Tue...

An upper low pressure system, currently spinning in the Gulf of
Alaska will make its way to just off the Washington/Oregon Coast
Thursday evening. Anchored by a dome of hot air over the
Southwest, an upper ridge pushes north through the Plains with the
axis along the Montana/Dakota border. This will give Northeast
Montana a zonal to slightly southwest flow aloft.

By Friday afternoon the trough will have moved into the Northern
Rockies. This will establish a strong southwest flow over the
local area that will bring in moisture. The associated frontal
boundary sweeps across the area Friday evening through unstable
air. Expect thunderstorms to develop that will move into North
Dakota. Severe thunderstorms with large hail and strong winds will
be possible.

Saturday the low blows through the local area. Timing is still not
set, with the EC faster, and farther north and east, than the
GFS. The location of the low is important to the forecast, since
it will determine wind strength and rain totals. In either case
Saturday is expected to cool down to well below normal, rebounding
to near normal on Sunday. Both the EC and the GFS suggest the
storm stacking up with the closed surface low Saturday night.

Few significant grid edits were necessary, mainly for
coordination and blending in the latest guidance, mainly to
increase Friday/Saturday pops.

Templer

Previous discussion:
Upper level ridge moves to the east Thursday Night. Flow aloft
turns to the southwest as an upper low moves inland from the
Pacific. A weak frontal system moves through the area late
Thursday Night with limited moisture. Will keep forecast dry.

The upper low moves to Western Montana by Friday afternoon.
Meanwhile, a strong cold front moves through Eastern Montana
Friday evening. The system bring enough moisture and instability
for a good chance of thunderstorms.

Models differ somewhat on the movement of the upper low across
Montana and Saskatchewan on Saturday as it becomes stacked with
the surface low. ECMWF track is faster and north of the GFS track.
As a result, EC limits wrap around precip to Saturday while the
GFS extends it through Sunday Morning. There are also differences
in timing of dry slots on Saturday. Will broadbrush a chance of
showers and thunderstorms for most of the weekend and dry most of
the area out by Sunday Afternoon. Both models have a tight
surface gradient on Saturday which will result in gusty west to
northwest winds.

Surface high will move into the area Sunday Afternoon. The next
shortwave trough is expected on Monday with a slight chance of
thunderstorms. A shortwave ridge will bring mainly dry weather on
Tuesday. Forrester

&&

.AVIATION...

A quick moving trough traveling east just north of the Hi-Line
will generate rain showers and thunderstorms this afternoon and
evening. Some of the thunderstorms may become severe with large
hail and damaging winds. Expect TAF amends as storms develop with
temporary MVFR/IFR conditions. The terminals at greatest risk
appear to be KOLF and KSDY, with lesser chances for KGGW and KGDV.

The Storm Prediction Center has issued a Severe Thunderstorm Watch
this afternoon through mid evening.

The frontal passage of this storm will occur in late afternoon or
early evening, the result will be a wind shift from easterly of
15-20kt to westerly of similar strength.

Wednesday winds will veer to the north and diminish in strength
through the day. Models are showing low status clouds in the
morning that will clear in the afternoon.

Templer

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 4 AM MDT Wednesday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 21, 2:22 AM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MDT TUE JUN 21 2016

MTZ016>027-059>062-220930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY
STORMS.

GUSTY NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT
WITH A COLD FRONTAL PASSAGE. A LAKE WIND ADVISORY IS IN EFFECT FOR
FORT PECK LAKE FROM 2 PM TODAY THROUGH 4 AM WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM IS EXPECTED TO MOVE OVER THE AREA FRIDAY
AND SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY
AFTERNOON... FRIDAY NIGHT AND SATURDAY. STRONG WEST TO NORTHWEST
WINDS ARE LIKELY FRIDAY NIGHT AND SATURDAY WHICH COULD MAKE
BOATING HAZARDOUS ON FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 122 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 21, 3:00 PM MST
Where
Phillips County, 7.66 mi N of Dodson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -108.210

Trained spotter reported quarter sized hail.

Hail, Phillips

When
June 21, 3:25 PM MST
Where
Phillips County, 0.69 mi N of Malta Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.360, -107.880

Trained spotter reported penny sized hail.

Hail, Phillips

When
June 21, 3:25 PM MST
Where
Phillips County, 5.24 mi NW of Malta Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
48.410, -107.950

Public reported penny sized hail.

Thunderstorm Wind, Valley

When
June 21, 4:20 PM MST
Where
Valley County, 2.07 mi S of King Coulee Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.770, -107.020

A 59 mph wind gust was recorded at the King Coulee RAWS site.

Hail, Valley

When
June 21, 5:00 PM MST
Where
Valley County, 8.43 mi ESE of Saint Marie
Measured
1.75 in hail
Reported by
Public
Coordinates
48.360, -106.360

Public reported golf ball sized hail.

Hail, Richland

When
June 21, 5:45 PM MST
Where
Richland County, 1.46 mi NNW of Fairview
Measured
0.88 in hail
Reported by
Public
Coordinates
47.870, -104.060

Public reported nickel sized hail.

Thunderstorm Wind, Roosevelt

When
June 21, 5:58 PM MST
Where
Roosevelt County, 4.54 mi NNE of Wolf Pt Intl Airport(Kolf)
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.160, -105.530

Trained spotter estimated wind gusts up to 60 mph.

Hail, Roosevelt

When
June 21, 5:58 PM MST
Where
Roosevelt County, 4.54 mi NNE of Wolf Pt Intl Airport(Kolf)
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.160, -105.530

Trained spotter reported hail up to the size of quarters.

Thunderstorm Wind, Roosevelt

When
June 21, 6:12 PM MST to 6:17 PM MST
Where
Roosevelt County, 3.58 mi SSE of Sprole
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.070, -105.030

Many cottonwood trees blown over. Three sections of a pivot irrigator were blown over. A barn roof was damaged. Event time estimated by radar.

Thunderstorm Wind, Roosevelt

When
June 21, 6:20 PM MST
Where
Roosevelt County, Poplar Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
48.130, -105.070

A 59 mph wind gust was recorded at the Poplar RAWS site.

Thunderstorm Wind, Richland

When
June 21, 6:27 PM MST
Where
Richland County, 14.25 mi NNW of Enid
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.880, -104.930

A medium sized tree was snapped and part of a metal roof was torn back from a large metal storage building.

Thunderstorm Wind, Richland

When
June 21, 6:30 PM MST
Where
Richland County, 12.85 mi NNW of Enid
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.880, -104.850

A gustnado caused damage to a farmstead. A roof was peeled back on a metal building. Hay bales were blown off a stack. Numerous trees were damaged, uprooted or snapped off with many large limbs lost. Some large tree limbs landed on a farm house.

Hail, Richland

When
June 21, 6:34 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Richland

When
June 21, 6:45 PM MST
Where
Richland County, 12.82 mi NNW of Enid
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.860, -104.920

Storm chaser reported large tree branches downed by high winds, along with possible damage to structures. Time estimated form radar.

Hail, Richland

When
June 21, 6:55 PM MST
Where
Richland County, 5.6 mi W of Sioux Pass Dot
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.940, -104.450

Trained spotter reported ping pong ball sized hail.

Hail, Richland

When
June 21, 7:01 PM MST
Where
Richland County, 1.46 mi SSE of Sioux Pass Dot
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.910, -104.320

Public reported, via social media, golf ball sized hail.

Thunderstorm Wind, Richland

When
June 21, 7:08 PM MST
Where
Richland County, 0.69 mi S of Sioux Pass Dot
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
47.920, -104.330

A 64 mph wind gust was recorded at the Sioux Pass MT-16 DOT site.

Hail, Richland

When
June 21, 7:10 PM MST
Where
Richland County, 5.55 mi N of Sioux Pass Dot
Measured
1.75 in hail
Reported by
County Official
Coordinates
48.010, -104.320

Richland County DES Coordinator reported golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646208, 646210, 646211, 646214, 646218, 646223, 646220, 646225, 647370, 646226, 647325, 647348, 646232, 646233, 646234, 646235, 646236, 646237.